Type 2 diabetes medicine Invokana (canagliflozin) causes an increased risk of leg and foot amputations, according to the U.S. Food and Drug Administration. Johnson & Johnson has sold the drug to Americans since 2013. But the company did not add amputation warnings to the drug’s label until 2017. Similar diabetes medicines, Invokamet and Invokamet XR, also cause an increased risk of leg and foot amputations.
Invokana patients are twice as likely to undergo leg and foot amputations as patients not taking the drug, studies show.
Invokana is a medication used to treat Type 2 diabetes. It lowers the blood’s sugar content by increasing the output of urine that contains added amounts of sugar.
More urinary output can also result in dehydration. When the body doesn’t have enough water and other fluids, it can’t carry out normal functions. This includes blood circulation.
Reduced blood circulation affects legs, feet and toes. Not enough blood supply can increase a person’s risk of amputation.
The U.S. Food and Drug Administration issued a safety warning about Invokana’s link to increased amputations in 2017.
The federal agency also required the drug’s maker, Johnson & Johnson, to include a black box warning in the prescribing information about the medication’s amputation risk.
But for some patients, it was too late. More than 1,000 people who suffered from amputations after taking Invokana filed lawsuits against J&J and its subsidiary Janssen. Invokana amputation lawsuits ask for compensation for patients’ injuries. The first Invokana amputation trial is set for September 2018.
Most Common Amputations after Invokana Use
“Some patients had more than one amputation, some involving both limbs.”
Toe and middle-of-the-foot amputations are the most common amputations Invokana patients suffer.
Invokana can also cause patients to suffer leg amputations occurring below and above the knee.
Patients may need more than one amputation after taking Invokana. These amputations can involve one or both limbs.
Signs You May Need an Amputation After Using Invokana
Patients taking Invokana should be monitored for signs and symptoms of conditions that might make amputation necessary.
Infections or ulcers, especially when they reach the bone, can lead to amputations.
Even minor cuts or other trauma or punctures to the skin can lead to life-threatening infections. In these instances, amputation may be unavoidable.
- New pain or tenderness
- Sores or ulcers
- Infections in the legs or feet
Risk Factors for Invokana Amputations
Certain factors can make a patient more likely to need amputations.
- History of prior amputation
- Studies show history of previous amputation in either foot may predict another amputation.
- Peripheral vascular disease
- Also known as peripheral arterial disease, this condition reduces blood flow to the feet.
- This nerve damage causes weakness, numbness and pain, especially in the hands and feet.
- Diabetic foot ulcers
- Ulcers are open sores or wounds.
Patients should tell their doctor if they have any of these conditions before taking Invokana.
FDA Invokana Amputation Warnings
The FDA required Invokana’s maker Johnson and Johnson to add a black box warning to the drug’s label in May 2017 to describe the risk of amputation. A black box warning is the federal agency’s most serious type of warning. The FDA based its decision on new data from two large clinical trials.
In August 2020, the agency announced it reviewed data from three clinical trials and found the risk of amputation was less than previously described. The FDA removed the black box warning based on this data.
But the agency said in its statement that “the amputation risk with canagliflozin remains and is still described in the Warnings and Precautions section of the prescribing information.”
CANVAS, a Janssen-sponsored study, began assessing canagliflozin and cardiovascular risk.
FDA approved Invokana for the treatment of adults with Type 2 diabetes.
CANVAS-R, a second Janssen-sponsored study, began. It also looked at canagliflozin and cardiovascular risk.
FDA announced an independent data monitoring committee discovered an increased risk of leg and foot amputations in the CANVAS clinical trial. The FDA said it was investigating an increased risk of leg, foot and toe amputations in patients taking Invokana or Invokamet.
The U.S. Judicial Panel on Multidistrict Litigation consolidated multiple lawsuits in New Jersey federal court. The lawsuits allege Johnson & Johnson and its subsidiary Janssen failed to warn consumers about serious health risks from Invokana.
- February 2017
The FDA issued a safety warning recognizing an amputation risk in patients taking Invokana. The FDA required Johnson & Johnson to include a boxed warning notifying the public of the confirmed risk.
Invokana Amputation Studies
Two clinical trials assessed canagliflozin: CANVAS and CANVAS-R.
Canagliflozin is the active ingredient in Invokana. It is also one of two active ingredients in Invokamet and Invokamet XR.
The purpose of CANVAS was to determine whether canagliflozin is associated with reduced heart and blood vessel disease.
CANVAS-R’s purpose was to examine how the drug affected the presence of a liver protein called albumin in urine (an early sign of kidney disease).
Instead, the two studies found leg and foot amputations nearly doubled in people taking canagliflozin.
The trials involved more than 10,000 participants combined.
- 5.9 out of every 1,000 patients treated with canagliflozin
- 2.8 out of every 1,000 patients treated with placebo
- 7.5 out of every 1,000 patients treated with canagliflozin
- 4.2 out of every 1,000 patients treated with placebo
Diabetic Amputations v. Invokana Amputation
People with diabetes are more likely than other people to have a foot or leg amputated. This is according to the American Diabetes Association.
Amputation can result from diabetes or Invokana use. Poor blood circulation to the legs and feet causes the need for both types of amputation.
Invokana amputations begin with dehydration resulting from increased urination caused by the drug.
Diabetic amputations often begin with poorly controlled blood sugar levels.
Please seek the advice of a medical professional before making health care decisions.